ADVERTISEMENT

Q. Are my dad's TB medicines the reason for a change in his behavior?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 07, 2017 and last reviewed on: Feb 02, 2022

Hello doctor,

My father has been a diabetic patient for the past 20 years. Six months ago, he got affected by pulmonary tuberculosis and got administered with anti-TB drugs and insulin was administered in basal bolus regimen. Now both TB and diabetes are well under control. For the past one week, he takes only two drugs for TB, namely tablet Isokin 300 and tablet Pyzina 750 for TB, apart from tablet Glyciphage 500, tablet Cardivas CR 40, tablet Tazloc AM 80, and tablet Minipress XL 5 mg as suggested by the doctor.

But, for the past one month, I notice a change in his behavior. He has developed a sort of restlessness. He laughs childishly without caring about anything. He is developing an adamant attitude like for example, he took a huge quantity of food at one go, without heeding to our advice to eat slow and thereby a vomiting sensation developed. He is indifferent to everything now and seems to have no feeling of happiness, sadness, affection, or pain. He never listens to us and lives in his own world. This is more severe in the evenings and at night. His doctor mainly attributes this to stress and says he will be alright in due course when he entirely stops the TB drugs. Is this a side effect of the drugs or related to some other problem? Please help.

#

Hello,

Welcome to icliniq.com.

I understand your concern.

From your description, I feel it is more than just stress. A simple thing such as stress cannot be attributed to these many complex symptoms. In my opinion, there are two possibilities which should be ruled out before calling it just stress.

1. Anti-TB drug induced psychosis: INH (Isoniazid) is a well-known cause of such a presentation, and the presence of INH in the treatment protocol makes me suspect it as the cause of his behavior changes.

2. Frontal lobe damage: Many of his actions are indicative of a disinhibitory behavior, which often arises from frontal lobe damage. I think a CT (computed tomography) scan should be done and the frontal lobe should be examined as his symptoms closely resemble those of frontal lobe damage.

I hope this helps you. Feel free to write back to me if you have more questions.

With reference to the above, Dr prescribed last week Etizola 0.5 mg tablets twice a day. Formerly upto May'2017 he was administered alprax 0.5 mg once a day. It was stopped and may be due to it he has developed attitudinal changes. Now my question is

1. Is it ok to take etizola 0.5 twice a day and will it calm him ?

2. Are side effects more serious and will it become habit forming ?

3. After t.b drugs are stopped whether this drug also can also be stopped ?

4. If at all this does not work, will it be cured/controlled by taking medicines for frontal lobe damage etc., as advised by you ?

5. Whether all t.b patients to get such anxiety related disorders ?
# Dear Balaji,
Thanks for reverting back to me.

I am glad to know that etizola has been prescribed as your doctor suspected attitude and behaviour change an effect of alprazolam withdrawal.

1. Etizola is a benzodiazepine group of medication which calms down anxiety and restlessness or suppresses irritability to some extent. If it is due to TB drugs or due to alprazolam withdrwal there is possibility of good response but in case it is due to frontal lobe damage there will be limited effect for limited duration if any.

2. Among the available benzodiazepines etizolam is safer one and lesser habit forming in compare to other medications. The habit formation potential is much less in compare to alprazolam.

3. There is good possibility if TB drugs are cause for same. I often remove psychotropic medications after one month of completion of TB drug course.

4. Frontal lobe damage need to be confirmed by use of brain imaging such as CT scan or MRI brain. In addition there is need for complete neurological examination to corroborate the laboratory report ( CT scan) findings.

Once this is know we need to identify the cause as outcome depends on multiple factors including cause of problem. For example infective causes have good outcomes while the degenerative causes have poor outcome.

5. Not all patients. Hardly 20% patients develop such symptoms.

I hope this answers you.
Feel free to write back to me if you have more questions.
Thanks and regards.

Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am diagnosed of psychosis NOS. Is there a possibility of withdrawal psychosis when antipsychotics are discontinued?

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

I am experiencing psychosis after being sexually abused for years. Please help.

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

Am I suffering from tuberculosis? Please clarify from my CT report.

my daughter who is 15 has a clammy forehead and stomach pains last 2 days?   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»
Nighttime Skin Routine for Clear Skin
A skin that gets all the attention during the day requires a chance to repair, rejuvenate and replenish from day damage ...  Read more»

Ask your health query to a doctor online?

Ask a Psychologist Counsellor Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.